A calculational approach to mathematical induction

H. Doornbos, R.C. Backhouse, J.C.S.P. Woude, van der

Research output: Contribution to journalArticleAcademicpeer-review

47 Citations (Scopus)
4 Downloads (Pure)


Several concise formulations of mathematical induction are presented and proved equivalent. The formulations are expressed in variable-free relation algebra and thus are in terms of relations only, without mentioning the related objects. It is shown that the induction principle in this form, when combined with the explicit use of Galois connections, lends itself very well for use in calculational proofs. Two non-trivial examples are presented. The first is a proof of Newman's lemma. The second is a calculation of a condition under which the union of two well-founded relations is well-founded. In both cases the calculations lead to generalisations of the known results. In the case of the latter example, one lemma generalises three different conditions
Original languageEnglish
Pages (from-to)103-135
JournalTheoretical Computer Science
Issue number1-2
Publication statusPublished - 1997


Dive into the research topics of 'A calculational approach to mathematical induction'. Together they form a unique fingerprint.

Cite this